Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 261, NWS Dodge City, KS

June 24, 1996Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 7:00 PM CDT for Gray County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1996, 7:00 PM CDT (00:00 UTC)
Expired
Jun 24, 1996, 7:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:30 PM CDTThunderstorm Wind 52Copeland, KS
Jun 24, 7:39 PM CDTHail 0.75Cimarron, KS
Jun 24, 7:40 PM CDTHail 1Cimarron, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3304 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3304 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
2.3
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250000
SVRDDC
KSC069-250045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT MON JUN 24 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...GRAY COUNTY
 
AT 659 PM CDT...A DEVELOPING SEVERE THUNDERSTORM WAS INDICATED BY
DODGE CITY DOPPLER RADAR 3 MILES SOUTHEAST OF MONTEZUMA MOVING NORTH
NORTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 MONTEZUMA                        BY 710 PM CDT
 HAGGARD ELEVATOR                 BY 720 PM CDT
 ENSIGN                           BY 725 PM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MCAVOY/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT MON JUN 24 1996

...MAIN FORECAST CHALLENGE IS PROBLEM OF THUNDERSTORM CHANCES...

AT 18Z SFC CHART INDICATED STATIONARY FRONT ACROSS SOUTHERN KS
WITH DEW POINTS IN THE UPPER 60S OVER MOST OF THE STATE. NGM AND
ETA AGREE IN BRINGING ANOTHER S/W AROUND PERIPHERY OF UPPER HIGH
TNGT THROUGH NEBRASKA WITH GOOD THETA E RIDGE POKING THROUGH ALL
BUT EXTREME WESTERN COUNTIES. WENT 50 POP TRW NRN 4 COUNTIES...
CLOSEST TO FEATURE...40 TO 30 POP ELSEWHERE.

NGM AND ETA REMARKABLY SIMILAR WITH VORT FEATURES AT 50H BRING
WEAK S/W TOWARD SRN KS LATE TUESDAY AND TUESDAY NIGHT. FELT
20 TO 30 POP WARRENTED WITH FEATURE AS DEW POINTS WILL REMAIN
HIGH WITH POSSIBLE REMNANTS OF FNT.

KEPT LOW CHANCE TRW IN WED WITH DEW POINTS REMAINING VERY HIGH
AND SURFACE TROUGH.
FOLLOWED PERSISTENCE ON MINS AND NEAR GUIDANCE ON MAX TEMPS.

DDC  068/093 068/094 068 423
GCK  067/092 067/0^94 067 333
EHA  065/095 066/095 066 333
LBL  069/097 069/097 069 333
HYS  068/093 068/094 068 333
P28  072/097 072/097 072 323

CICCONE

In the hours before

Special weather statement, Jun 24, 2:00 PM CDT, 5 hours before
KSZ031-046-065-066-079-080-081-089-090-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH #680 HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 4 PM CDT HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES:

TREGO...NESS...HODGEMAN...PAWNEE...EDWARDS...STAFFORD...KIOWA...PRATT...
COMANCHE...BARBER.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:11 PM CDTSevere Thunderstorm WarningDDCMeade44 min
Jun 24, 7:32 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Jun 24, 7:42 PM CDTSevere Thunderstorm WarningDDCGray33 min
Jun 24, 7:54 PM CDTSevere Thunderstorm WarningDDCClark, Meade46 min
Jun 24, 8:03 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningDDCLane, Ness42 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningDDCFord47 min
Jun 24, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis, Rush44 min
Jun 24, 9:26 PM CDTSevere Thunderstorm WarningDDCPawnee29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.